Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 16, NWS El Paso, TX

April 28, 2017Grant County, Hidalgo County, Luna County, New Mexico

NWS El Paso, TX issued this red flag warning at Apr 28, 2017, 4:00 PM MDT for Grant County, Hidalgo County, Luna County, New Mexico. It took effect at Apr 29, 2017, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2017, 4:00 PM MDT (22:00 UTC)
In effect from
Apr 29, 2017, 12:00 PM MDT
Expired
Apr 29, 2017, 7:00 PM MDT
In force
7 hr
Issued by
NWS El Paso, TX

Counties Grant County, NM, Hidalgo County, NM, Luna County, NM

The radar

The El Paso radar (KEPZ), 156 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2133 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

304 
WWUS84 KEPZ 282200
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
400 PM MDT Fri Apr 28 2017

...CRITICAL FIRE WEATHER CONDITIONS CONTINUE FRIDAY AFTERNOON...

...CRITICAL FIRE WEATHER CONDITIONS ON SATURDAY AFTERNOON...

.Dry and windy conditions are expected in the southwestern corner
of New Mexico as an upper level trough approaches the region.
This will lead to relative humidities between 10 and 15 percent
and west winds between 20 to 30 mph accompanied by stronger gusts
up to 40 mph. The combinations of these factors will lead to
Critical fire weather conditions desert areas mainly east of the 
Rio Grande.

NMZ111-290100-
/O.UPG.KEPZ.FW.A.0014.170429T1800Z-170430T0100Z/
/O.NEW.KEPZ.FW.W.0016.170429T1800Z-170430T0100Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
400 PM MDT Fri Apr 28 2017

...RED FLAG WARNING NOW IN EFFECT FROM NOON TO 7 PM MDT SATURDAY 
FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE
111...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from noon to 7 PM
MDT Saturday. The Fire Weather Watch is no longer in effect. 


* AFFECTED AREA...Fire weather zone 111.

* WIND...West 20 to 30 mph with gusts to 40 mph.

* HUMIDITY...10 to 15 percent.

* HIGHEST THREAT...Lowland locations south and west and south 
  of a line from Deming to Lordsburg.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NMZ112-TXZ055-056-290100-
/O.CON.KEPZ.FW.W.0015.000000T0000Z-170429T0100Z/
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
400 PM MDT Fri Apr 28 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER 
ZONES 055, 056, AND 112...

* TIMING...1 PM to 7PM Friday.

* AFFECTED AREA...Fire weather zone 112.Fire weather zone
  055.Fire weather zone 056. Mainly deserts East of the Rio 
  Grande and South of Interstate 10 in Zone 112. 

* WIND...West winds 25 to 35 mph with gusts to 45 mph.

* HUMIDITY...RH values from 10% to 15%.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
Tripoli
2 follow-up statements
342 
WWUS84 KEPZ 290144
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
744 PM MDT Fri Apr 28 2017

...CRITICAL FIRE WEATHER CONDITIONS ACROSS FAR SOUTHWEST NEW 
MEXICO ON SATURDAY AFTERNOON...

.Dry and windy conditions are expected in the southwestern corner
of New Mexico as an upper level trough approaches the region.
This will lead to relative humidities between 10 and 15 percent
and west winds between 20 to 30 mph accompanied by stronger gusts
up to 40 mph. The combinations of these factors will lead to
Critical fire weather conditions across far southwest New Mexico.

NMZ111-300100-
/O.CON.KEPZ.FW.W.0016.170429T1800Z-170430T0100Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
744 PM MDT Fri Apr 28 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT
SATURDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE 
WEATHER ZONE 111...

* AFFECTED AREA...Fire weather zone 111.

* WIND...Northwest 20 to 30 mph with gusts to 40 mph.

* HUMIDITY...10 to 15 percent.

* HIGHEST THREAT...Lowland locations south and west and south 
  of a line from Deming to Lordsburg.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
TRIPOLI
708 
WWUS84 KEPZ 291300
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
700 AM MDT Sat Apr 29 2017

...CRITICAL FIRE WEATHER CONDITIONS ACROSS FAR SOUTHWEST NEW
MEXICO ON SATURDAY AFTERNOON...

.Dry and windy conditions are expected in the southwestern corner
of New Mexico as an upper low moves east of the region. This will
lead to relative humidities between 10 and 15 percent and west to
northwest winds between 20 to 30 mph accompanied by stronger 
gusts up to 40 mph. The combinations of these factors will lead to
critical fire weather conditions across far southwest New Mexico.

NMZ111-300100-
/O.CON.KEPZ.FW.W.0016.170429T1800Z-170430T0100Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
700 AM MDT Sat Apr 29 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR
FIRE WEATHER ZONE 111...

* AFFECTED AREA...Fire weather zone 111.

* WIND...Northwest 20 to 30 mph with gusts to 40 mph.

* HUMIDITY...10 to 15 percent.

* HIGHEST THREAT...Lowland locations south and west and south 
  of a line from Deming to Lordsburg.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 28, 3:00 PM MDT, 1 hour earlier.

Area forecast discussion, Apr 28, 3:00 PM MDT, 1 hour before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
300 PM MDT Fri Apr 28 2017

.SYNOPSIS...
Friday's winds, which will continue into the evening hours, bring
big weather changes to the Borderland as they bring a Pacific
storm and cold front to the region overnight. This will mean
chances for isolated showers, especially over the area mountains,
tonight and Saturday. It also means much cooler weather for the
weekend as temperatures drop 15, to nearly 20 degrees, on
Saturday. The storm departs the region Sunday with dry
northwesterly flow returning. The work week ahead will be warmer
and dry with some afternoon breezy conditions.

&&

.DISCUSSION...
Moisture swath ahead of approaching upper low storm system is
keeping high and mid clouds over the forecast area today. Lower
level moisture and dynamics associated with the dropping storm
system is still to our north producing showers across N Central
NM. This entire system will continue to track south out of Utah,
across the Four Corners this evening, and into northern NM
overnight. As the system closes in later today we should see some
instability develop over our northern mountain areas as PVA and
cooling aloft move over. We are expecting scattered shower
development, with high snow levels, over these areas this evening.

The other feature that might be a genesis for precip is a strong
Pacific cold front which will push in from the NW tonight. This
may be a surface-based focus for short-duration light pcpn
(sprinkles) across the lowlands as the boundary passes. It will
also keep the winds up well into the evening as it presses in and
tightens pressure gradients. We're allowing most the area to drop
it's wind advisory at 10 pm...but keeping it breezy beyond. Also
keeping the wind advisory over the zones immediately east of the
Franklins/Organs/San Andres ranges until 3 am due to mountain wave
affect. Overnight...snow levels will drop with the front, but so
will moisture amounts in the environment as drier air fills in
post front. PW's with the front will spike to around 3/4 inch...
and the fall back to around 1/4" by Saturday morning.

Saturday the main storm center passes east over central NM just to
our north. This is when our region will see the best dynamics over
our forecast area, however deficient moisture appears to be a
significant limiting factor for additional PCPN over most of the
region. The focus for PCPN potential will shift E over the SACs
and surrounding area. Winds will continue breezy as high pressure
fills in at the surface. Temperatures will be quite cooler with
fcst h85 temps dropping 10-14C. Thus well below normal temps for
Saturday. Sunday the system will be rapidly departing the region
out into the Central U.S. Plains. Our region will come under deep
dry NW flow. Temperatures will continue cool but begin to
moderate. Winds will finally show a significant drop in ave.
speed.

Monday onward a broad area of high pressure aloft will anchor off
the Western U.S. coast. Monday and Tuesday will be benign with
warming, near seasonal temps, and dry wx/clearer skies/winds light
to marginally breezy.

Wednesday the storm track remain north and east as the ridge to
our west remains in place, but there is a sharp upper impulse that
will carve out over the Rockies and pass to our east. This looks
to miss us as far as PCPN is concerned, but it does serve to push
a backdoor cold front back into the area out of the Plain's
states. This will mean a cool down to back below normal temps.

14-Bird

&&

.AVIATION...Valid 29/00Z-30/00Z...
P6SM SCT080 SCT-BKN100-150 SCT-BKN250 through period. Mainly N of a
SVC-ALM line over the mountains...widely scattered -SHRA BKN040 OVC.
and isold -TSRA with small hail is also possible in these same areas.
Winds W 20g30kts becoming NW-NE 15g25 ts aft 09z. S of this line
SCT060-080 SCT-BKN 100-140 and BKN200-250. WIND 240-270 22G32 KNTS
WITH ISOLD G 45 KTS UNTIL 03Z WITH LOCAL 4SM BLDU S of LSB-ALM line.
Winds becoming WNW 15g25 kts aft 12z. Ocnl mdt turbc ovr and nr mtns
esply east slopes BLO 15k ft msl.

20-Novlan

&&

.FIRE WEATHER...

Expect a mixed bag of weather ahead of a major system coming in
later today and Saturday dropping down from the central Rockies into
New Mexico. Windy and dusty lowlands E of the Rio Grande this
afternoon Critical fire. Critical fire weather condition's are
expected Saturday over the low elevations of the southwest quarter
of New Mexico. Some showers or a thunderstorm are possible over the
mountains. The cold front with this system will move through later
tonight. Some showers may continue over the mountains. Much colder
air will move in by Saturday with daytime highs some 15 to 20
degrees cooler than today. This colder air may eventually produce
some light snow (1-3 inches) in the mountains, mainly above 7000 ft
in the Sacramento Mountains. The storm will clear out Sunday. Temps
will be back to above normal by Monday.

20 Novlan

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 61  65  43  74 /   0   0   0   0
Sierra Blanca           57  64  39  70 /   0   0   0   0
Las Cruces              52  62  39  71 /   0   0   0   0
Alamogordo              52  59  38  68 /  20  30  20   0
Cloudcroft              32  37  25  45 /  50  40  30   0
Truth or Consequences   47  56  37  71 /  20  20  10   0
Silver City             41  55  34  66 /  20  30   0   0
Deming                  48  63  37  73 /   0   0   0   0
Lordsburg               48  65  39  74 /  10   0   0   0
West El Paso Metro      60  64  44  73 /   0   0   0   0
Dell City               57  67  37  73 /   0   0  10   0
Fort Hancock            60  69  41  75 /   0   0   0   0
Loma Linda              54  59  39  65 /   0   0   0   0
Fabens                  60  67  42  75 /   0   0   0   0
Santa Teresa            56  64  40  73 /   0   0   0   0
White Sands HQ          56  61  41  70 /   0   0   0   0
Jornada Range           47  60  34  71 /   0   0  10   0
Hatch                   48  62  37  74 /   0   0  10   0
Columbus                54  66  41  76 /   0   0   0   0
Orogrande               55  62  40  70 /  10   0   0   0
Mayhill                 37  46  27  55 /  50  40  30   0
Mescalero               37  45  27  54 /  60  40  30   0
Timberon                38  46  27  53 /  50  40  20   0
Winston                 31  51  27  62 /  30  40  20   0
Hillsboro               42  55  34  69 /  20  30  10   0
Spaceport               44  58  33  71 /  10  20  10   0
Lake Roberts            35  54  30  65 /  30  30  10   0
Hurley                  41  58  34  68 /  10  10   0   0
Cliff                   39  62  36  72 /  20  20   0   0
Mule Creek              39  60  37  70 /  20  20   0   0
Faywood                 42  57  35  68 /  10  10   0   0
Animas                  48  66  39  76 /   0   0   0   0
Hachita                 47  65  37  74 /   0   0   0   0
Antelope Wells          49  66  39  77 /   0   0   0   0
Cloverdale              46  61  38  72 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Blowing Dust Advisory until 7 PM MDT this evening for NMZ403>407-
     411>413-417.

     Red Flag Warning until 7 PM MDT this evening for NMZ112.

     Wind Advisory until 4 AM MDT Saturday for NMZ413.

     Wind Advisory until 9 PM MDT this evening for NMZ401>412-414>417.

     Fire Weather Watch from Saturday afternoon through Saturday
     evening for NMZ111.

TX...Blowing Dust Advisory until 7 PM MDT this evening for TXZ418>424.

     Red Flag Warning until 7 PM MDT this evening for TXZ055-056.

     Wind Advisory until 4 AM MDT Saturday for TXZ419.

     Wind Advisory until 9 PM MDT this evening for TXZ418-420>424.

&&

14/20
Hazardous weather outlook, Apr 28, 4:28 AM MDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
428 AM MDT Fri Apr 28 2017

NMZ401-404>407-409>413-417-TXZ418>424-291200-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
428 AM MDT Fri Apr 28 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

Poor driving conditions this afternoon and evening as strong
winds of 25 to 35 mph with gusts of 40 to 50 mph develop, along
with blowing dust dropping visibilities occasionally to one mile
or less.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gusty winds of 20 to 30 mph will continue Saturday, resulting in
minor driving difficulties. No hazardous weather is expected the
remainder of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ402-403-408-414>416-291200-
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
428 AM MDT Fri Apr 28 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight.

Hazardous driving conditions this afternoon and evening as strong
winds of 25 to 35 mph with gusts of 40 to 50 mph develop.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gusty winds of 20 to 30 mph will continue Saturday, resulting in
minor driving difficulties. Some light snow is possible over the
Sacramento Mountains Saturday night, possibly creating some slick
roads. No hazardous weather is expected the remainder of the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 9:59 PM MDTFire Weather WatchEPZGrant, Hidalgo, Luna18 hr
Apr 28, 7:07 AM MDTRed Flag WarningEPZDoña Ana, Lincoln, Otero, Sierra12 hr

Nearby

Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.